Pennsylvania, 2012Winter Weather in Pennsylvania, February 25, 2012
February 25, 2012 · NWS PBZ · 2 events in 2 counties and zones
A strengthening low pressure system crossed the upper Ohio Valley and Great Lakes on the 24th. Strong cold air advection and a tightening pressure gradient brought strong winds and snow showers and squalls to much of northwestern Pennsylvania and eastern Ohio.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 26
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strengthening low pressure system crossed the upper Ohio Valley and Great Lakes on the 24th. Strong cold air advection and a tightening pressure gradient brought strong winds and snow showers and squalls to much of northwestern Pennsylvania and eastern Ohio. Snow amounts generally ranged from 2-4 inches, with the highest amounts north in Mercer, Venango, and Forest counties. Intense snow squalls and gusty winds caused periods of white-out conditions along interstates 79 and 80 resulting multi-vehicle accidents during the daylight hours Saturday. Four fatalities and numerous injuries were reported in these accidents which closed both lanes of both interstates for many hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 25, 9:58 AM EST, 2 hours 2 minutes earlier.
Area forecast discussion, Feb 25, 9:58 AM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
958 AM EST SAT FEB 25 2012
.SYNOPSIS...
A COLD NORTHWESTERLY FLOW WILL ALLOW FOR SCATTERED SNOW SHOWERS
WITH GUSTY WINDS TO CONTINUE THROUGH THE AFTERNOON. HIGH PRESSURE
WILL BRING AN END TO SNOW SHOWERS TONIGHT AND ALLOW FOR DRY
WEATHER THROUGH TUESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
WINTER WEATHER ADVISORY SOUTH OF I-80 CORRIDOR TO PITTSBURGH WILL
BE ALLOWED TO EXPIRE AS LAST BAND OF SIGNIFICANT SNOW QUICKLY
MOVING SOUTHEAST TOWARD THE RIDGES. WILL ISSUE AN SPS FOR CONTINUE
SNOW SHOWERS AND BLOWING SNOW AT TIMES INTO THE AFTERNOON.
REMAINDER OF ADVISORIES WILL REMAIN UNCHANGED AS BETTER BANDS OF
SNOW WORKING ACROSS THE NORTH WITH 2 DISTINCT BANDS INTO MERCER
AND FOREST COUNTIES. ACROSS THE SOUTHEAST RIDGES SNOW HAS BEEN
FALLING MORE ACROSS THE LAUREL MOUNTAINS IN PA THEN FARTHER SOUTH
BUT BETTER MOISTURE AND FLOW WILL ARRIVE FOR A TIME THIS AFTERNOON
ACROSS PRESTON, GARRETT AND TUCKER AND SHOULD ALLOW INCREASING
ACCUMULATION.
TEMPERATURES WILL LIKELY MOVE LITTLE REMAINDER OF DAY WITH
POSSIBLE BUMP UP A DEGREE OR 2 LATER THIS AFTERNOON OUTSIDE OF
RIDGES WHERE SNOW SHOWERS END.
SURFACE RIDGE WILL BEGIN TO WORK ACROSS AREA THIS EVENING
DIMINISHING SNOW SHOWERS EARLY TONIGHT FOLLOWED BY DECREASING
CLOUDS LATE. TEMPERATURES NEAR OR BELOW MODEL MOS.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY/...
HIGH PRESSURE RIDGE WILL MOVE ACROSS THE AREA ON SUNDAY. A
SURFACE LOW WILL PASS NORTH OF THE AREA ON MONDAY. ALL DEEPER
MOISTURE WILL REMAIN NORTH OF THIS SYSTEM AS THE NEXT HIGH
APPROACHES FROM THE NORTHWEST.
WITH A DEEP LAYER OF DRY AIR MOVING INTO THE AREA AND SUBSIDENCE
ALOFT, ABUNDANT SUNSHINE CAN BE EXPECTED SUNDAY AND MONDAY. THIS
WILL ALLOW FOR TEMPERATURES TO MODERATE EACH DAY. HIGHS SUNDAY
WILL BE NEAR NORMAL SEASONAL VALUES, WARMING TO 10 DEGREES ABOVE
NORMAL ON MONDAY.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
HARD TO ARGUE WITH SUCH STRIKING SIMILARITIES BETWEEN THE ECMWF/GFS
AND ENSEMBLE MEANS FOR THE LONG TERM PERIOD. MODELS HAVE BEEN
RELATIVELY CONSISTENT WITH THE PASSAGE OF AN UPPER LEVEL WAVE AND
IT'S ATTENDANT SURFACE LOW NORTH OF THE GREAT LAKES KEEPING THE
REGION DRY ON TUESDAY. THEN...A STRONGER SYSTEM DEVELOPS OVER THE
PLAINS BRINGING A WARM FRONT/COLD FRONT ACROSS THE REGION WEDNESDAY.
AT THIS POINT...WE LOOK TO BE IN THE WARMER AIR KEEPING THE
PRECIPITATION MAINLY RAIN THROUGH WEDNESDAY NIGHT.
WITH ONLY SLIGHT AMPLIFICATION AND TIMING DIFFERENCES IN THE OVERALL
PATTERN THROUGH THE LONG TERM PERIOD...MAINTAINED POPS/TEMPS ETC
CLOSE TO HPC GUIDANCE THROUGHOUT THE PERIOD. THIS KEPT TEMPERATURES
5-10 DEGREES ABOVE NORMAL.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
TWO PRIMARY AVIATION HAZARDS THROUGH THE FIRST HALF OF THE TAF
PERIOD ARE GUSTY WINDS AND ISOLATED IFR/LIFR CONDITIONS IN HEAVY
SNOW BANDS.
WESTERLY WIND WILL GUST TO 25-30 KTS. GUSTS COULD BE UP TO 35 KTS
AT DUJ AND LBE.
MVFR CONDITIONS ARE EXPECTED IN OCCASIONAL SNOW SHOWERS IN ALL
LOCATIONS EXCEPT ZZV AND MGW...WITH PREVAILING IFR CONDITIONS
EXPECTED AT FKL AND DUJ WITH MORE SNOW EXPECTED AT THOSE SITES.
HEAVIER SNOW BANDS WILL NEED TO BE COVERED WITH TEMPO GROUPS AS
NEEDED THROUGH THE DAYTIME HOURS.
SNOW SHOULD COME TO AN END THIS EVENING...WITH GUSTS ALSO
DIMINISHING AT THAT TIME. CLOUDS SHOULD BEGIN TO SCATTER OUT BY
MIDNIGHT WITH THE ARRIVAL OF HIGH PRESSURE...WITH VFR CONDITIONS
AND SOUTHWEST WINDS AROUND 10 KTS EXPECTED FOR THE REST OF THE
NIGHT.
OUTLOOK...SUNDAY THROUGH WEDNESDAY...
HIGH PRESSURE WILL MAINTAIN VFR SUNDAY INTO TUESDAY. RAIN SHOWERS
AND RESTRICTIONS POSSIBLE LATE TUESDAY NIGHT AND WEDNESDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS EVENING FOR MDZ001.
OH...NONE.
PA...LAKE EFFECT SNOW ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
PAZ007>009.
WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS EVENING FOR PAZ074-
076.
WV...WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS EVENING FOR WVZ023-
041.
&&Hazardous weather outlook, Feb 25, 9:59 AM EST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
959 AM EST SAT FEB 25 2012
MDZ001-PAZ074-076-WVZ023-041-261500-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
959 AM EST SAT FEB 25 2012
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PAZ007>009-261500-
MERCER-VENANGO-FOREST-
959 AM EST SAT FEB 25 2012
...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
OHZ039>041-048>050-057>059-068-069-PAZ013>016-020>023-029-031-073-
075-WVZ001>004-012-021-022-261500-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-
959 AM EST SAT FEB 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Feb 25, 6:06 AM EST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
606 AM EST SAT FEB 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM SNOW GROVE CITY 41.16N 80.09W
02/25/2012 E4.0 INCH MERCER PA PUBLIC
12 HOUR SNOW ACCUMULATION
&&
EVENT NUMBER PBZ1200315
TGREENLocal storm report, Feb 25, 6:11 AM EST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
611 AM EST SAT FEB 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 1 E PARKER 41.10N 79.66W
02/25/2012 E3.0 INCH CLARION PA PUBLIC
12 HOUR SNOW ACCUMULATION
&&
EVENT NUMBER PBZ1200316
TGREENSpecial weather statement, Feb 25, 7:25 AM EST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
725 AM EST SAT FEB 25 2012
PAZ022-023-251315-
ARMSTRONG PA-INDIANA PA-
725 AM EST SAT FEB 25 2012
...HEAVY SNOW...
A BAND OF HEAVY SNOW TO MOVE THROUGH THE FOLLOWING
COUNTIES...ARMSTRONG AND INDIANA...
AT 725 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A BAND OF HEAVY SNOW ALONG A LINE EXTENDING FROM DAYTON TO
GLEN CAMPBELL...MOVING SOUTHEAST AT 25 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THIS BAND OF HEAVY SNOW
INCLUDE...SMICKSVILLE...TRADE CITY AND SMITHPORT.
VISIBILITIES WILL QUICKLY REDUCE TO LESS THAN A HALF MILE WITH
LOCALIZED WHITE OUT CONDITIONS POSSIBLE AND WINDS GUSTING TO 35 MPH.
A QUICK INCH OF SNOW WILL BE POSSIBLE AND WILL LEAD TO SLICK ROADS.
PLEASE REPORT SNOW AMOUNTS TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TRAVELERS NEED TO BE ALERT FOR CONDITIONS SUDDENLY BECOMING HAZARDOUS
AS UNTREATED PAVEMENTS CAN BECOME QUICKLY SNOW COVERED AND SLIPPERY
AND VISIBILITIES SHARPLY REDUCED. GUSTY WINDS CAN ADD BLOWING SNOW TO
THE WINTRY WEATHER HAZARDS.
&&
Local storm report, Feb 25, 8:59 AM EST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
859 AM EST SAT FEB 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 AM SNOW WELLSVILLE 40.60N 80.66W
02/25/2012 M2.0 INCH COLUMBIANA OH TRAINED SPOTTER
STORM TOTAL SNOW.
&&
EVENT NUMBER PBZ1200317
SMITHSpecial weather statement, Feb 25, 9:57 AM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
957 AM EST SAT FEB 25 2012
OHZ040-041-050-PAZ013>016-020>023-029-073-075-WVZ001-002-252000-
CARROLL-COLUMBIANA-JEFFERSON OH-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-
WESTMORELAND-FAYETTE-HANCOCK-BROOKE-
INCLUDING THE CITIES OF...CARROLLTON...EAST LIVERPOOL...SALEM...
COLUMBIANA...EAST PALESTINE...WELLSVILLE...CALCUTTA...
STEUBENVILLE...NEW CASTLE...ELLWOOD CITY...BUTLER...ZELIENOPLE...
CLARION...PUNXSUTAWNEY...BROOKVILLE...REYNOLDSVILLE...BROCKWAY...
ALIQUIPPA...BEAVER FALLS...AMBRIDGE...MONACA...BEAVER...
PITTSBURGH METRO AREA...KITTANNING...FORD CITY...LEECHBURG...
FREEPORT...APOLLO...INDIANA...WASHINGTON...CANONSBURG...DONORA...
CALIFORNIA...CHARLEROI...MONONGAHELA...MCMURRAY...GREENSBURG...
NEW KENSINGTON...JEANNETTE...LATROBE...MONESSEN...UNIONTOWN...
CONNELLSVILLE...POINT MARION...TORONTO...WEIRTON
957 AM EST SAT FEB 25 2012
...SLICK ROADS AND LOWERED VISIBILITY IN SNOW SHOWERS THIS
AFTERNOON...
SCATTERED AREAS OF SNOW SHOWERS WILL CONTINUE TO MOVE SOUTHEAST
ACROSS THE REGION INTO THE AFTERNOON. IN HEAVIER SNOW SHOWERS A
QUICK COATING TO ONE HALF INCH WILL MAKE UNTREATED ROADS SLICK AND
HAZARDOUS. WEST TO NORTHWEST WINDS GUSTING TO 35 MPH WILL AT TIMES
REDUCE VISIBILITY.
TRAVELERS SHOULD BE PREPARED FOR QUICK CHANGES TO VISIBILITY AND
ROAD CONDITIONS. USE EXTRA CAUTION AND REDUCE SPEED.
Winter Weather, Mercer
- When
- February 25, 12:00 PM EST to 12:30 PM EST
- Where
- Mercer forecast zone
- Injuries
- 0 direct, 20 indirect
- Reported by
- Emergency Manager
- Coordinates
- 41.302, -80.258 (the zone’s center; the record gives no point)
Mercer county emergency manager reported that interstate 79 was closed in both directions due to a multi-vehicle accident. At least 40 vehicles were involved in the crash with 20 individuals transported to local hospitals.
Winter Weather, Venango
- When
- February 25, 2:30 PM EST to 3:30 PM EST
- Where
- Venango forecast zone
- Deaths
- 0 direct, 3 indirect
- Injuries
- 0 direct, 6 indirect
- Reported by
- Emergency Manager
- Coordinates
- 41.401, -79.758 (the zone’s center; the record gives no point)
Venango county emergency management reported several multiple vehicle accidents along interstate 80 in both directions between exits 29 and 42, Barkeyville to Emlenton due to white out conditions. 70 vehicles were involved in the crashes with the largest crash involving 28 vehicles, both cars and tractor trailers. There were 3 fatalities and at least 6 people transported to the hospital.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Massachusetts, February 25, 2012$165,000 · 53 kt wind · 9 events
- High Wind in Virginia, February 25, 2012$48,000 · 55 kt wind · 9 events
- Lake-Effect Snow in New York, February 25, 2012$60,000 · 3 events
- Lake-Effect Snow in Pennsylvania, February 25, 2012$50,000 · 1 event
- Lake-Effect Snow in Ohio, February 25, 2012$50,000 · 1 event
- High Wind in Nevada, February 25, 2012$30,000 · 76 kt wind · 6 events
- Winter Storm in North Dakota, February 25 to 27, 201217 events
- High Wind in Wyoming, February 25 to 26, 201252 kt wind · 16 events
- Winter Storm in Minnesota, February 25 to 27, 201216 events
- Astronomical Low Tide in New Jersey, February 25 to 26, 201215 events
- Heavy Snow in North Dakota, February 25 to 27, 201212 events
- Blizzard and Heavy Snow in Alaska, February 25 to 27, 201210 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362533, 362534.